Between Scylla and Charybdis: antipsychotic and other psychotropic medications in older nursing home residents

Pollock, Bruce G.; Mulsant, Benoit H.
April 2011
CMAJ: Canadian Medical Association Journal;4/19/2011, Vol. 183 Issue 7, p778
Academic Journal
In this article the authors discusses aspects of the risks involved in the use of psychotropic medications in old nursing home patients afflicted with dementia. They say that psychotropic drugs, like risperidone and citalopram, may increase mortality risks of older patients and the risk-benefit ratio of these drugs should be considered before prescribing it for patient use. Furthermore, they emphasized necessity of conducting evidence-based testing for dementia treatment.


Related Articles

  • Treatment of Behavioral and Mood Disturbances in Dementia. Teri, Linda; Logsdon, Rebecca G. // Generations;Fall99, Vol. 23 Issue 3, p50 

    Describes the approaches to treatment of behavior and mood disturbances of elderly people with dementia in community-based or institutional settings. Guidelines for clinicians for the treatment of behavioral and mood impairments; Nonpharmacological treatment for depression, agitation and...

  • Screen for dementia in the ED?  // Patient Care;8/15/1994, Vol. 28 Issue 13, p154 

    Presents the study `Case finding for cognitive impairment in elderly emergency department patients,' by L.W. Gerson, S.R. Counsell, P.B. Fontanarosa, et al. published in `Ann Emerg Med' journal in 1994. Relevance of the early detection and evaluation of cognitive impairment; Treatment of...

  • Dementia in elderly patients: Can the 3R mental stimulation programme improve mental status? Koh, K.; Ray, R. // Age & Ageing;May94, Vol. 23 Issue 3, p195 

    Determines whether the 3R mental stimulation program can improve the mental status score (MSS) of a group of patients with dementia attending a day care center. Mean `pre-exposure' scores; Mean `post-exposure' scores; Mental status scores of control patients; Adjusted `post-exposure' mean...

  • Risperidone.  // Reactions Weekly;4/23/2005, Issue 1048, p17 

    Discusses a case report of a 33-year-old woman who developed morning pseudoneutropenia during treatment with risperidone for paranoid schizophrenia. Reference to a study by D. Espositio et al, published in the February 2005 issue of the "American Journal of Psychiatry"; Dosage of risperidone...

  • Therapeutic music can reach residents with dementia.  // Brown University Long-Term Care Quality Letter;3/27/95, Vol. 7 Issue 6, p1 

    Reports on the therapeutic use of music for treating residents of nursing homes who have dementia. Reduction in the need of chemical and physical interventions; Effects of music on the psyche of the elderly; Importance in the selection of music.

  • Implementing Evidence-Based Practices in Geriatric Mental Health. Bartels, Stephen J.; Haley, William E.; Dums, Aricca R. // Generations;Spring2002, Vol. 26 Issue 1, p90 

    Discusses the challenges of implementing evidence-based practices in geriatric mental health in the U.S. Principles that define evidence-based practices; Information on several antidepressants available in the U.S. market; Effective interventions for the cognitive and behavioral symptoms...

  • Improving psychotropic drug prescription in nursing home patients with dementia: design of a cluster randomized controlled trial. Smeets, Claudia H.; Smalbrugge, Martin; Gerritsen, Debby L.; Nelissen-Vrancken, Marjorie H. J. M. G.; Wetzels, Roland B.; van der Spek, Klaas; Zuidema, Sytse U.; Koopmans, Raymond T. // BMC Psychiatry;2013, Vol. 13 Issue 1, p634 

    Background Neuropsychiatric symptoms are highly prevalent in nursing home patients with dementia. Despite modest effectiveness and considerable side effects, psychotropic drugs are frequently prescribed for these neuropsychiatric symptoms. This raises questions whether psychotropic drugs are...

  • Risperidone reduces the severity of tardive dyskinesia.  // Reactions Weekly;3/26/2005, Issue 1044/1045, p3 

    Discusses research being done on the possibility that long-term treatment with risperidone may reduce the severity of antipsychotic-induced tardive dyskinesia. Reference to a study by Y-M Bai et al, published in the March 2005 issue of the "International Clinical Psychopharmacology"; Dosage of...

  • Uzun Etkili Enjektabl Risperidon Kullanımına BaÄŸlı GeliÅŸ:en Tardiv Diskinezi: Bir Olgu Bildirimi. Durmaz, Onur; Ateş, M. Alpay; Algül, Ayhan; Gülsün, Murat // Klinik Psikofarmakoloji Bulteni;Mar2009 Supplement, Vol. 19, pS191 

    Tardive dyskinesia is a late onset involuntary movement disorder manifesting as a side effect of long term use of neuroleptics. It is most commonly observed in orofacial muscles but can be seen as an hand or foot fingers dyskinesia. Second-generation antipsychotics are less likely to cause...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics